Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 25, 2014, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2014, 3:30 AM HST (13:30 UTC)
- Expired
- Jan 25, 2014, 9:59 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670 WWHW70 PHFO 251330 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT JAN 25 2014 HIZ028-252200- /O.CAN.PHFO.HW.W.0004.000000T0000Z-140125T1600Z/ /O.NEW.PHFO.WI.Y.0005.140125T1330Z-140125T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 330 AM HST SAT JAN 25 2014 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 65 MPH OVER THE SUMMITS. * TIMING...THROUGH MIDDAY. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
760 WWHW70 PHFO 251959 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 959 AM HST SAT JAN 25 2014 ...HIGH SURF ADVISORY FOR BIG ISLAND SUMMITS IS CANCELLED... HIZ028-252100- /O.CAN.PHFO.WI.Y.0005.000000T0000Z-140125T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 959 AM HST SAT JAN 25 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY CRITERIA...AND IS NOT EXPECTED TO STRENGTHEN AGAIN IN THE SHORT TERM. $$ FOSTER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 24, 8:20 PM HST, 7 hours 10 minutes earlier.
Area forecast discussion, Jan 24, 8:20 PM HST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 820 PM HST FRI JAN 24 2014 .SYNOPSIS... COOL...DRY AND STABLE CONDITIONS WILL PERSIST THROUGH SATURDAY. A FRONT WILL PUSH A BAND OF CLOUDS AND SHOWERS DOWN THE WESTERN END OF THE ISLAND CHAIN ON SUNDAY THEN STALL OVER THE EASTERN END OF THE STATE ON MONDAY. AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS LATE MONDAY AND TUESDAY WILL LIKELY LEAD TO ENHANCED HEAVY SHOWERS...ESPECIALLY ALONG THE STALLED FRONT. && .DISCUSSION... WINDS AT THE CFHT-GEM SITE ON MAUNA KEA CONTINUE TO STAY ABOVE WARNING LEVELS...SO HAVE UPGRADED THE ADVISORY BACK TO WARNING LEVELS. THE MODELS ARE IN GOOD AGREEMENT WITH THE WINDS TAPERING OFF AT THE SUMMIT OVERNIGHT...SO WILL BE MONITORING THE SITUATION THROUGH THE NIGHT TO SEE IF THIS PANS OUT. WILL NOT RULE OUT AN EXTENSION OF THE WARNING...OR AN ADVISORY INTO THE DAY SATURDAY. OTHERWISE NO UPDATES TO THE FORECAST ANTICIPATED AT THIS TIME. A DRY AND STABLE AIRMASS IS EXPECTED TO PERSIST THROUGH SATURDAY AS HIGH PRESSURE MOVES OVER THE ISLANDS. WITH OVERNIGHT LAND BREEZES TONIGHT...COUPLED WITH LATE NIGHT SOUTHWEST WINDS...TEMPERATURES SHOULD NOT DROP AS LOW AS THEY DID LAST NIGHT. THE NEXT FRONT IS EXPECTED TO APPROACH THE ISLANDS SATURDAY...AND AHEAD OF THE FRONT...SOUTHWEST WINDS ARE EXPECTED TO INCREASE. WILL BE TAKING A CLOSER LOOK AT THE WINDS AHEAD OF THE FRONT... PARTICULARLY FOR KAUAI AND OAHU. THESE WINDS COULD BE GUSTY OVER THE TYPICAL WINDWARD LOCATIONS OF THESE ISLANDS. THE ECMWF...NAVGEM... AND UKMET ARE STRONGER THAN THE GFS. WILL BE EXAMINING THE MODELS CLOSELY TONIGHT BUT DO SUSPECT THAT THE WINDS FOR THOSE AREAS WILL BE BUMPED UP SOME FOR SATURDAY. EVEN IF THEY ARE BUMPED UP...THESE WINDS WILL BE LOWER THAN THE WINDS EXPERIENCED EARLIER THIS WEEK. THE MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE NEXT FRONT...HAVING THE FRONT IMPACTING THE ISLANDS SUNDAY AND INTO TUESDAY. WITH THE FRONT COMING IN FROM THE NORTHWEST...EXPECT KAUAI AND OAHU TO BE IMPACTED INITIALLY WITH CLOUDS AND SHOWERS. AT THE TIME OF THE FRONT REACHING THE WESTERN ISLANDS...LIMITED MOISTURE AND WARM UPPER LEVELS WILL LIMIT SHOWER ACTIVITY TO SOME DEGREE. THE MODELS SHOW COLDER TEMPERATURES IN THE UPPER LEVELS PUSHING IN BEHIND THE FRONT AS THE FRONT GETS HUNG UP OVER THE EASTERN ISLANDS TUESDAY. DON/T SEE ANY REASON TO MODIFY THE FORECAST FOR THIS PERIOD...SO HEAVY SHOWERS OR A THUNDERSTORMS ARE POSSIBLE BEHIND THE FRONT AS THE COLDER TEMPERATURES MOVE IN TUESDAY. WILL BE MONITORING FUTURE MODEL RUNS TO SEE WHAT THE TREND WILL BE. EASTERLY TRADE WIND WEATHER IS EXPECTED BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY...WITH ANOTHER SYSTEM APPROACHING THE ISLANDS FOR THE END OF THE WEEK THAT MAY CAUSE WINDS TO SHIFT TO THE SOUTH AGAIN. && .MARINE... BUOY 51101 REPORTED 11 FT AT 14 SECONDS AT 7 PM...WITH A BRIEF PEAK OF 13.5 FT AT 16 SECONDS REPORTED AT 5 PM. THIS SWELL IS RUNNING SEVERAL HOURS BEHIND WAVEWATCH...OR IS RUNNING A BIT BELOW THE MODEL. AT THIS TIME...LEAVING THE HIGH SURF WARNING UNTIL 6 AM SEEMS PRUDENT. UNLESS THE BUOY READINGS INCREASE OVERNIGHT...ANTICIPATE SWITCHING THE WARNING TO ADVISORY FOR SATURDAY. ANOTHER NORTHWEST BUMP IS EXPECTED SUNDAY AND MONDAY ASSOCIATED WITH THE NEXT LOW PRESSURE SYSTEM THAT WILL BRING THE FRONT TO OAHU. THIS INCREASE COULD ONCE AGAIN BRING WARNING LEVEL SURF TO THE ISLANDS. A SMALL CRAFT ADVISORY /SCA/ REMAINS POSTED DUE TO THE NORTHWEST SWELL BRINGING HAZARDOUS SEAS IN EXCESS OF 10 FT. SOME AREAS MAY DROP OUT OF THE SCA SUNDAY IN BETWEEN THE SWELLS...WHILE OTHER AREAS WILL LIKELY REMAIN AT ADVISORY LEVELS INTO THE MIDDLE OF THE WEEK. THE CURRENT SCA GOES THROUGH SATURDAY AFTERNOON...BUT WILL LIKELY BE EXTENDED FOR AT LEAST SOME AREAS. && .AVIATION... THE STRONG WINDS OVER THE BIG ISLAND SUMMITS HAS PROMPTED AIRMET TANGO FOR TEMPO MODERATE TURBULENCE SOUTH THROUGH EAST OF THE BIG ISLAND MOUNTAINS. AS MENTIONED ABOVE...THE WINDS ARE EXPECTED TO TAPER OFF LATER TONIGHT...SO LOOK FOR CONDITIONS TO IMPROVE OVERNIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR BIG ISLAND NORTH AND EAST-KONA AND KOHALA. HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS. && M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:45 PM HST | Wind Advisory | HFO | Hawaii | 4 hr |
| Jan 24, 7:47 PM HST | High Wind Warning | HFO | Hawaii | 8 hr |
| Jan 25, 3:30 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.